Get Help Today(855) 593-1695
- OR -
Is your loved one struggling with addiction?Get Help
Frequently Asked Questions
Find the life you deserve to liveGet Help
Featured Treatment Center
What Is An Overdose?
Overdose occurs when a person’s metabolism is unable to detoxify enough of a substance (or substances) before intensified side effects kick in. An overdose may be accidental or intentional, but always carries a risk of fatality. Because everyone reacts to illicit substances and medication differently, the onset of overdose varies from person-to-person. Anyone of any age, race, or gender can suffer an overdose. Currently, drug overdose is the leading cause of death for people under 50 in the US.
If you believe someone is experiencing a drug overdose, please stop reading and seek medical attention.
Help is out there
Reach out to a treatment provider and learn how you can create the life you want.
Causes Of Overdose
A number of physical factors and risky behaviors can contribute to an overdose. It can be caused by one or more of the following:
Co-abusing substances (i.e. drinking alcohol while taking OxyContin) is a leading cause of overdose death. The mixture of Opioids (such as Heroin or many prescription painkillers) with Benzodiazepines (such as Klonopin, Valium, and Xanax) is also common and particularly dangerous, due to both drug categories having sedative qualities. Moreover, most medications target specific receptors, preventing multiple parts of the body from slowing or shutting down simultaneously. When drugs are mixed, receptors begin to shutdown areas all over the body at once, leading to overdose.
Speedballing (the co-abuse of Heroin and Cocaine) is gaining popularity with the surging popularity of both drugs. The mixture blends the effects of stimulants with central nervous system depressants (2 opposite spectrum substances). The combination does not cancel each other out but instead heightens the drugs’ effects. Cocaine forces the body to expend more effort to use oxygen, while Heroin slows breathing. This combination puts an incredible amount of strain on the body’s systems and greatly increases the risk of overdose.
A drug/alcohol tolerance is the amount of a substance the body is able to process. Having a low tolerance means that it takes less of a substance to feel the effects (vise versa for a high tolerance). Tolerance is determined by age, weight, gender, physical health, past use of drugs or alcohol, and genetics.
Over time, an individual’s tolerance increases, meaning a person will need to take more and more of a drug (or drink more) to feel the same effects. A tolerance can decrease when the substance is no longer abused (whether intentionally through rehab or unintentionally through incarceration). Studies show that an individual’s tolerance may be negatively affected by a change in surroundings, leading to an increased risk of overdose.
Purity, or how strong a substance is, typically refers to drugs (like Heroin or Meth, which are measured by purity levels). However, purity or quality can also refer to alcohol; liquors like whiskey or tequila are markedly stronger than beers or wine. Generally, the stronger a substance, the higher the risk.
Street drugs are commonly “cut” with other substances, which can either decrease purity or, in the case of Fentanyl, dramatically increase its morbidity. It is impossible to tell how strong a substance is by looking at it. Even similar medications can have drastically different effects (i.e. less-potent Tramadol vs. more-potent Percocet). Purity levels are constantly changing, causing even those with long-term addictions to overdose. This has led to countless accidental fatalities over the years.
Method Of Administration
While alcohol is primarily ingested orally, drugs may be swallowed, snorted, injected into muscles or blood vessels, or smoked. The methods of administration which interact with blood the fastest, produce a stronger, faster onset of symptoms as well as a greater risk of overdose. Intravenous injection and smoking (because smoke interacts with blood vessels in the lungs) carry the highest risk. Changing methods of administration also increases the likelihood of overdose because people are unable to predict effects.
Prior Nonfatal Overdose
Suffering a previous overdose increases the chances for future overdose because these individuals are more likely to have ingrained habits and repeat extreme abuse behaviors. Additionally, damage caused by an initial overdose can weaken the body’s ability to withstand subsequent incidents. For example, data shows that many non fatal overdoses result in physical injury, nerve damage, and chest infections.
Age And Overall Health
A person’s age and overall health affect their likelihood of overdose. Older people and people with long-term substance use disorders are at higher risk of death. Those with a weakened immune system, infection, or other health problem are also more likely to experience an overdose – particularly a fatal one – more rapidly. Those who don’t get enough water, nutrients, or food are also at an increased risk.
How Does It Affect The Body?
The body’s reaction to a drug, and whether or not an overdose occurs, depends on the substance, and the amount of that is being abused. Substances like Opioids may cause a loss of consciousness, while stimulants may leave someone wide awake and seizing. Signs can vary from person-to-person and incident-to-incident. For example, the same individual may blackout from an alcohol overdose (i.e. alcohol poisoning) on one occasion, but on a later occasion, vomit uncontrollably instead.
The table below illustrates the general expectations for each type of overdose.
Types Of Overdose
|Substance||Symptoms Of Overdose||Anti-Overdose Treatment|
|Alcohol||Confusion, vomiting, seizures, slow breathing (fewer than 8 breaths per minute), irregular breathing (gap of 10 or more seconds between breaths), blue-tinted or pale skin, low body temperature, unconsciousness||Oxygen therapy, stomach pumping, intravenously-delivered fluids, vitamins, and glucose|
|Benzodiazepines||Vomiting, unresponsiveness, limp body, pale skin, blue fingernails or lips, shallow or irregular breathing, slow heartbeat, choking sounds||Stomach pumping, airway intubation, Flumazenil (high-risk for complications)|
|Opioids||Unresponsiveness, shallow or stopped breathing, inability to wake up, gurgling or choking sounds, blue or gray lips or fingers, inability to control limbs||Narcan (Naloxone)|
|Stimulants||Flushed or sweaty skin, headache, chest pain, difficulty breathing, unbalanced or uncontrollable movements, rigid muscles or muscle spasms, anxiety/panic, confusion, violent behavior||Intravenous fluids, blood pressure medication, activated charcoal, laxative|
|Hallucinogens||Sweating, nausea, dilated pupils, rapid heartbeat, tremors, dry mouth, insomnia, blurred vision, raised body temperature, weakness, visual hallucinations, mixed senses||Because hallucinogens are generally nonfatal, treatment focuses on symptoms and comfortability.|
|Sleeping Pills||Extreme lethargy, unanticipated behavior, abdominal pain, irregular breathing, inability to wake up||Flumazenil, stomach pumping|
The troubling increase in overdose deaths has followed the rise of the Opioid Epidemic. In 2016, 64,000 Americans died from overdose – almost double the rate of the prior decade. As people transition from prescription painkiller abuse to cheaper, more easily available drugs like Heroin and street Fentanyl, drug fatalities have skyrocketed.
- Between 2002 and 2015, Heroin fatalities increase 6.2-fold and Fentanyl and other synthetic Opioid fatalities increase 5.9-fold.
- Individuals between 25 and 54 are experiencing the highest rates of overdose.
- West Virginia, Maryland, Maine, and Utah experienced the highest rates of fatal Opioid use.
- 46 people die every day from prescription Opioid overdose.
The most commonly involved Opioids in overdose deaths include:
60% of overdose deaths were caused by painkillers in 2014.
Carfentanil, a synthetic opioid analog, is 10,000 times stronger than morphine.
Reports show that the typical, minimum required dosage to revive overdose patients is now 4 nasal doses of Narcan, or one-third the antidote to a full dart of elephant tranquilizer.
Take action & empower yourself
Call now to be connected to a treatment provider.
What To Do After An Overdose
If you believe you or a loved one are experiencing an overdose, it’s important to seek immediate medical attention. Emergency medical services may be able to administer life-saving, anti-overdose medication. Even if you or a loved one feel “okay,” conditions may change suddenly due to chemical interactions within the body that you’re not aware of. Long-term brain and nerve damage can result from unattended incidents, as well as short-term physical injuries like cuts, burns, and broken bones.
For anyone that has survived an overdose, it is critically important to seek recovery. Detox and inpatient/outpatient rehabs can help individuals through withdrawal, then follow-up with addiction treatment and therapy. Depending on the length and severity of the addiction, addiction treatment medication like Suboxone, Methadone, or Buprenorphine may be prescribed to help manage cravings.
Addiction and overdose, though preventable, claim too many lives each year. If you’re ready to begin living a healthy, substance-free life, contact a dedicated treatment provider before it’s too late.
What are you struggling with?
There are many different forms of addiction. Get the information you need to help you overcome yours.